Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 28, 2017Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jun 28, 2017, 5:12 PM CDT for Saint Croix County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 5:12 PM CDT (22:12 UTC)
Expired
Jun 28, 2017, 6:15 PM CDT
In force
63 min
Issued by
NWS Twin Cities, MN

County Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 511 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
511 m²/s²
0-3 km storm-relative helicity
568 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS83 KMPX 282212
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
512 PM CDT WED JUN 28 2017

WIZ023-282315-
St. Croix-
512 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. CROIX COUNTY...

At 512 PM CDT, a strong thunderstorm was located near Hudson, or near
River Falls, moving east at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
River Falls, Hudson, North Hudson, Afton, Baldwin, Hammond, Roberts,
Woodville, Glenwood City, Lakeland, Emerald and Wilson.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1000 PM CDT for east central
Minnesota...and west central Wisconsin.

LAT...LON 4485 9216 4485 9226 4486 9233 4487 9277
      4490 9278 4494 9275 4497 9277 4503 9276
      4510 9214 4486 9214
TIME...MOT...LOC 2212Z 263DEG 28KT 4494 9269 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:49 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 28, 3:49 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Wed Jun 28 2017

.SHORT TERM...(This evening through Thursday)
Issued at 349 PM CDT Wed Jun 28 2017

In the wake of morning convection, we saw a seasonably strong
stratospheric intrusion with the 1.5 PV surface getting down to
about 400 mb. This has shown up well on all 3 water vapor channels.
Just before 3pm, this upper feature reached the cold front near the
I-35 corridor, with storms initiating over Dakota county. The
cells that went up over Wright county over to the north metro are on
the northern edge of this PV feature and were more elevated, at
least initially.  We have had great low level shear most of the day
with backed surface winds. However, as these storms have developed,
our surface winds have really started to veer and our shear values
have plummeted, to the point where in MN, we have only weak speed
shear. As a result, the storms we have seen near the metro to this
point have been more pulse in nature and have not been able to
sustain strong updrafts long enough to get anything severe going.
Effective shear values over 30 kts reside where the SPC has a slight
risk in the Day 1 outlook and our thinking on the severe threat is
pretty similar, with it being confined to southeast MN toward
central WI where the better shear resides and the potential for
better organization exists.  So we'll have to keep an eye on this
acivity as it moves into this region.

Tonight, these storms will exit our east by midnight as we lose
diurnal heat and the front continues its march into WI. The main
question for tonight is how extensive does low stratus become as we
get into the backside of the low. The NAM/RAP/HRRR all bring it down
to about the US-12 corridor. This may be a bit far south, but did
increase sky grids quite a bit across central MN into western WI for
tonight.

Thursday will feature ridging over the upper MS Valley, but another
trough will be working across the Dakotas in the afternoon. The
front working through tonight will be washing out across IA. All of
this puts the MPX area in a bit of a lull when it comes to forcing,
with thunderstorm activity through the day Thursday expected to be
mainly down in Iowa near the remnant boundary and to the west in the
Dakotas with the upper wave. Our precip chances look to increase
Thursday evening (start of the long term) as the Dakotas trough
moves into MN.

.LONG TERM...(Thursday night through Wednesday)
Issued at 349 PM CDT Wed Jun 28 2017

Expect periodic chances for showers and thunderstorms, but
overall not a complete washout for the upcoming weekend. The first
half of the weekend will be cooler and cloudy with light winds and a
few scattered showers or thunderstorms. High pressure will briefly
move in for Sunday and Monday which will dry things out north of I-
90 and bring temperatures closer to normal. Looking ahead, southerly
flow will return early next week and set the stage for more
widespread showers and thunderstorms for the middle to end of next
week.

An upper level trough will drive a couple of cold fronts through the
region over the weekend. The synoptic forcing ahead of this trough,
together with the small, thin CAPE profiles support scattered
showers and thunderstorms on Friday, similar to what occurred this
past Saturday. Marginal CAPE and Shear profiles limit the risk of
severe weather, so at this time only expect perhaps some small hail
with a few of the stronger cells. Saturday will have less of a
chance for showers and thunderstorms, but can't go completely dry.

On Sunday a secondary cold front will move through the region as a
shortwave trough sweeps across the Boundary Waters to the north.
Models try to produce some precip along this front, but it seems
like the large-scale subsidence should win out, so went drier than
the model guidance for Sunday. The GFS tries to hang up a boundary
across the south with repeated chances for showers and thunderstorms
early next week, but these should be more favored across the south
near IA/IL. Looking ahead, another shortwave trough should bring
showers and thunderstorms across the Upper Midwest for the
middle/end of next week, with warmer more humid weather to follow
after that.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 133 PM CDT Wed Jun 28 2017

Two concerns this period are thunderstorm potential this afternoon
and threat for IFR or lower cigs to drop out of central/northern
MN tonight. For storms, clearing south of I-94 and west of I-35
has resulted in instability growing in this region, with a warm
front extending from Albert Lea up toward Long Prairie and the
cold front sitting from Alexandria down to Marshall. Like the
idea of the HRRR with a broken line of storms developing along the
boundary at about 21z. Just think the HRRR is too far west with
its development based on where the front is now. This puts MSP
and especially RNH/EAU at risk for another round of storms.
Tonight, as the surface low currently north of Alexandria shifts
into northern WI, the NAM/RAP/HRRR show IFR and lower CIGS
dropping south out of northern MN. Expect these clouds down to
about I-94, with MSP likely being near the southern edge of these
clouds. The HRRR looks to provide a general idea of how these
clouds will evolve overnight, though is likely a bit too far south
with where the low clouds are by 10z tonight.

KMSP...Based on where the front is now, MSP looks to be very near
where afternoon initialization occurs, so storms will either
go up overhead or just east of MSP. 22z to 00z will be our prime
time for any storm activity. For clouds tonight, the RAP would
slam the low clouds in after 9z, but the NAM keeps this enhanced
low level moisture to the north and the SREF probs for MVFR or
less cigs are confined to central MN, so kept MSP VFR for now.

/OUTLOOK FOR KMSP/
Fri...VFR. Chance MVFR with likely TSRA. Winds variable 5 kts.
Sat...VFR. Winds WNW 5-10 kts.
Sun...VFR. Chance of TSRA/SHRA. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...JRB
AVIATION...MPG
Hazardous weather outlook, Jun 28, 3:46 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
346 PM CDT Wed Jun 28 2017

MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-292100-
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
346 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms expected this afternoon, mainly east of I-35. A few
storms could be strong to severe with large hail, heavy rain, and
possibly a brief tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be occasional chances of thunderstorms again from
Thursday night through Monday morning. The probability of severe
weather during this period is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>043-047>050-054>058-064-065-073-292100-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
346 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be occasional chances of thunderstorms again from
Thursday night through Monday morning. The probability of severe
weather during this period is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Jun 28, 2:44 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT WED JUN 28 2017

MNZ059>061-282015-
Anoka-Hennepin-Wright-
244 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WRIGHT...
NORTHWESTERN HENNEPIN AND WEST CENTRAL ANOKA COUNTIES...

At 242 PM CDT, a strong thunderstorm was located over Rockford, or 9
miles southeast of Buffalo, moving northeast at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Brooklyn Park, Maple Grove, Coon Rapids, Andover, Ramsey, Champlin,
Elk River, Anoka, St. Michael, Otsego, Rogers and Delano.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4534 9342 4517 9330 4501 9374 4510 9385
      4527 9355 4525 9353 4529 9352
TIME...MOT...LOC 1942Z 234DEG 28KT 4508 9374

DWE
Special weather statement, Jun 28, 3:24 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT WED JUN 28 2017

MNZ060-061-063-282115-
Anoka-Washington-Hennepin-
324 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENNEPIN...CENTRAL
ANOKA AND NORTHWESTERN WASHINGTON COUNTIES...

At 323 PM CDT, a strong thunderstorm was located over Dayton, or 17
miles northwest of Minneapolis, moving northeast at 35 mph.  Other
storms were located near Coon Rapids and Forest lake.

Winds in excess of 30 mph and dime size hail are possible with thess
storms.

Locations impacted include...
Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Blaine, Andover,
Fridley, Ramsey, Champlin, Lino Lakes, Forest Lake and Anoka.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4535 9301 4530 9302 4529 9297 4523 9293
      4505 9348 4519 9363 4541 9307 4541 9305
TIME...MOT...LOC 2023Z 239DEG 30KT 4517 9347

DWE
Special weather statement, Jun 28, 3:37 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT WED JUN 28 2017

MNZ063-WIZ023-282100-
Washington-St. Croix-
337 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON AND
SOUTHWESTERN ST. CROIX COUNTIES...

At 337 PM CDT, a strong thunderstorm was located over Woodbury, or 9
miles east of St. Paul, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
River Falls, Woodbury, Maplewood, Oakdale, Stillwater, Hudson, Lake
Elmo, North Hudson, Bayport, Afton, North St. Paul and Oak Park
Heights.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4489 9253 4488 9289 4489 9299 4501 9299
      4513 9273
TIME...MOT...LOC 2037Z 242DEG 23KT 4494 9292
Special weather statement, Jun 28, 4:12 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
412 PM CDT WED JUN 28 2017

WIZ023-024-282145-
Pierce-St. Croix-
412 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PIERCE AND SOUTH
CENTRAL ST. CROIX COUNTIES...

At 412 PM CDT, a strong thunderstorm was located over River Falls,
moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
River Falls, Baldwin and Martel.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1000 PM CDT for west central
Wisconsin.

LAT...LON 4477 9269 4487 9274 4499 9237 4484 9230
TIME...MOT...LOC 2112Z 254DEG 31KT 4484 9265
Local storm report, Jun 28, 4:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
448 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TORNADO          4 WSW SPRING VALLEY     44.83N 92.32W
06/28/2017                   PIERCE             WI   LAW ENFORCEMENT

&&

CARLYON
Special weather statement, Jun 28, 5:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
512 PM CDT WED JUN 28 2017

WIZ023-282315-
St. Croix-
512 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. CROIX COUNTY...

At 512 PM CDT, a strong thunderstorm was located near Hudson, or near
River Falls, moving east at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
River Falls, Hudson, North Hudson, Afton, Baldwin, Hammond, Roberts,
Woodville, Glenwood City, Lakeland, Emerald and Wilson.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1000 PM CDT for east central
Minnesota...and west central Wisconsin.

LAT...LON 4485 9216 4485 9226 4486 9233 4487 9277
      4490 9278 4494 9275 4497 9277 4503 9276
      4510 9214 4486 9214
TIME...MOT...LOC 2212Z 263DEG 28KT 4494 9269

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:37 PM CDTSpecial Weather StatementMPXRedwood23 min
Jun 28, 2:44 PM CDTSpecial Weather StatementMPXHennepin31 min
Jun 28, 3:24 PM CDTSpecial Weather StatementMPXAnoka51 min
Jun 28, 3:37 PM CDTSpecial Weather StatementMPXWashington23 min
Jun 28, 4:06 PM CDTSevere Thunderstorm WarningMPXDakota24 min
Jun 28, 4:08 PM CDTSevere Thunderstorm WarningMPXGoodhue22 min
Jun 28, 2:41 PM CDTSpecial Weather StatementMPXPierce34 min
Jun 28, 4:12 PM CDTSpecial Weather StatementMPXSaint Croix33 min
Jun 28, 4:23 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix40 min
Jun 28, 4:30 PM CDTTornado WarningMPXPierce, Saint Croix32 min
Jun 28, 4:59 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce46 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.